| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Hypothyroid & Exercise
May 2003

Q. I am 31 years old and diagnosed with hypothyroidism. I take Synthroid and feel good at my .076 mcg dosage. Whenever I exercise vigorously, however, I feel hypothyroid symptoms the next day (mostly that brain fog thing where you feel woozy and can't concentrate or think straight). I noticed this after riding a 150 mile bike tour but now notice it more mildly even after brief (1 hour) vigorous exercise. Is this related and what can I do about it?

A. The TSH test is considered the "gold standard" for measuring thyroid function or checking for correct dosage if you take thyroid medication. It is based on the understanding that thyroid function is regulated by the pituitary gland in the brain. The pituitary gland measures the amount of thyroid and other hormones and then sends a chemical signal to the target glands to stimulate or slow down the hormone production.

TSH (thyroid stimulating hormone) is produced to stimulate the thyroid. So if your recent TSH tests are in the normal range, it is unlikely that the thyroid is responsible for your symptoms.

Your exercise pursuits sound quite vigorous so you might consult an exercise physiologist and a nutritionist to examine your training habits. This should lead to some ways to modify your recovery after exercise!

http://www.gpnotebook.co.uk/ID=1174798342.htm

http://www.mayoclinic.com/invoke.cfm?id=DS00353&

Disclaimer Back to Ask the Medical Experts